Thunderstorm Wind, Bath
- When
- November 1, 12:05 AM EST
- Where
- Bath County, 0.54 mi W of Preston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.080, -83.760
A 59 mph wind gust was measured at the Bath County Mesonet Site.
A line of thunderstorms passed through eastern Kentucky during the early hours of November 1st along a strong cold front. The storms produced wind gusts up to 63 mph, blowing down trees and causing numerous power outages.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A line of thunderstorms passed through eastern Kentucky during the early hours of November 1st along a strong cold front. The storms produced wind gusts up to 63 mph, blowing down trees and causing numerous power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 1, 12:05 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 105 AM EDT FRI NOV 1 2013 .UPDATE... ISSUED AT 100 AM EDT FRI NOV 1 2013 ZONES WERE UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH NUMBER 557 FOR THE ENTIRE CWA UNTIL 6 AM EDT. A LINE OF SHOWERS WITH NO DETECTED LIGHTNING...ALTHOUGH HAVING THE RADAR APPEARANCE OF THUNDERSTORMS AND WIND GUST IMPACTS OF THUNDERSTORMS WILL PUSH RATHER RAPIDLY EAST TO THE WV BORDER BY 4 AM EDT. DAMAGE HAS BEEN REPORTED OVER THE BLUEGRASS REGION AND WE EXPECT AT LEAST THE NORTHERN TWO THIRDS OF THE CWA TO BE UNDER THE THREAT OF DAMAGING WIND GUSTS DOWNING TREES OVER THE NEXT COUPLE OF HOURS. THERE ARE SOME KINKS WITHING THIS LINE AND GIVEN THE VERY STRONG LOW LEVEL SHEAR A STRAY WEAK SPIN UP IS NOT OUT OF THE QUESTION. THE GRIDS WILL UPDATED TO REFLECT RECENT OBS SHORTLY. UPDATE ISSUED AT 1055 PM EDT THU OCT 31 2013 DID ANOTHER UPDATE TO FINE TUNE THE MOVEMENT OF THE SQUALL LINE THROUGH OUR AREA OVER THE NEXT SEVERAL HOURS. USED THIS LINE TO HIGHLIGHT THE HIGHEST WINDS AND BEST THUNDER CHANCES. ALSO TWEAKED THE T AND TD GRIDS TO REFLECT THE LATEST OBS AND TRENDS. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 810 PM EDT THU OCT 31 2013 23Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE MOVING INTO THE GREAT LAKES. A POWERFUL COLD FRONT ASSOCIATED WITH THIS IS SLICING EAST THROUGH THE MIDWEST...NOW APPROACHING WESTERN KENTUCKY. AHEAD OF THIS...THE WEAKER PATCHES OF SHOWERS ARE BREAKING UP...CLEARING THE WAY FOR MORE BANDED CLUSTERS AND EVEN SOME LINEAR THUNDERSTORMS. IN THIS ENVIRONMENT...HIGH SHEAR AND PASSING 850 MB JET AT 75+ KTS... THESE HAVE THE DISTINCT POTENTIAL OF BRINGING DOWN DAMAGING WINDS GUSTS AND A SMALL THREAT OF SHORT LIVED TORNADOES. THE MAIN QUESTION IS HOW THESE STORMS EVOLVE TO OUR WEST AND MOVE THROUGH EAST KENTUCKY LATER TONIGHT. THE LATEST HRRR SUGGESTS THAT A SQUALL LINE WILL MOVE THROUGH JUST AHEAD OF THE FRONT WITH THE HEAVIEST RAINS AND WINDS PASSING THROUGH EAST KENTUCKY FROM 04 TO 08Z. HAVE SET UP THE LATEST GRIDS TO REFLECT THIS AND READJUSTED THE WIND/GUST GRIDS TO BETTER FOCUS ON THIS POTENTIAL LINE. FOR TEMPERATURES AND DEWPOINTS...HAVE ADJUSTED THEM TOWARD THE LATEST CONSSHORT EXPECTING THEM TO STAY UP UNTIL THE MAIN BOUNDARY AND RAIN APPROACHES LATER THIS EVENING. HAVE ALSO UPDATED THE NPW TO REFLECT THESE LATEST THOUGHTS WITH A ZFP AND HWO UPDATE TO FOLLOW. GRIDS HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 349 PM EDT THU OCT 31 2013 DEEPENING AREA OF SURFACE LOW PRESSURE IS CURRENTLY LOCATED ACROSS NORTHEASTERN WISCONSIN...WITH A TRAILING SURFACE COLD FRONT ALIGNED SOUTH ALONG CENTRAL ILLINOIS AND THEN BACK ACROSS SOUTHWESTERN MISSOURI. A STOUT PRESSURE GRADIENT SETTING UP BETWEEN THE LOW AND HIGH PRESSURE LOCATED ACROSS THE NORTHERN ATLANTIC...HAS ALLOWED FOR SUSTAINED SOUTHERLY WINDS OF 10 TO 20 MPH...WITH OCCASIONAL GUSTS RANGING IN THE 30 TO 40 MILE PER HOUR RANGE. THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...PLOWING THE COLD FRONT THROUGH THE COMMONWEALTH TONIGHT...BRINGING WIDESPREAD RAINS...STRONG WIND GUSTS...AND PERHAPS A FEW THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER LOOKS LOW GIVEN THE LACK OF INSTABILITY...HOWEVER WITH SUCH STRONG WINDS AVAILABLE NOT FAR OFF THE SURFACE...STILL EXPECT WIND GUSTS AROUND 40 MPH...ESPECIALLY WITHIN ANY BETTER BANDS OF THE PRE-FRONTAL SHOWERS. SHOWER ACTIVITY WILL COME TO AN END QUICKLY FROM WEST TO EAST AS THE FRONT PULLS AWAY EARLY FRIDAY MORNING. SKIES WILL CLEAR OUT DURING THE DAY ON FRIDAY...WITH HIGHS RETURNING TO THE MID 60S FOR MOST LOCATIONS. CLOUDS WILL THEN MOVE BACK IN LATE FRIDAY NIGHT...AS A TROUGH AXIS APPROACHES FROM THE WEST...ALTHOUGH ANY PRECIPITATION CHANCES LOOK TO HOLD OFF UNTIL SATURDAY. LOWS FRIDAY NIGHT WILL BE MUCH COOLER THAN WE HAVE SEEN OVER THE PAST FEW DAYS...WITH LOW TO MID 40S EXPECTED. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 330 PM EDT THU OCT 31 2013 THE MODELS START OUT IN VERY GOOD AGREEMENT WITH A FAIRLY SHARP AND STRONG UPPER TROUGH OVER WESTERN KENTUCKY. THIS TROUGH WILL HELL TO GENERATE SOME SCATTERED SHOWERS ACROSS THE AREA IN THE COLD AIR BEHIND THE FRONT. CONSIDERED THE POSSIBILITY OF AN ISOLATED THUNDERSTORM...HOWEVER THE TQ INDEX...WAS A LITTLE TOO LOW TO SUPPORT THUNDER. WOULD NOT BE TOO SURPRISED TO SEE SOME GRAUPEL WITH THESE SHOWERS. AS THE TROUGH MOVES OFF TO THE EAST...HIGH PRESSURE WILL BE BUILDING IN FROM THE WEST. THIS WILL USHER IN A DRY PERIOD UNTIL THE LEADING EDGE OF THE NEXT FRONT MOVES INT THE AREA ON WEDNESDAY EVENING. BY WEDNESDAY EVENING THE MODELS START TO DIFFER SOME ON SPEED WITH THE ARRIVAL OF THE NEXT SYSTEM. THE FRONT WILL MOST LIKELY TO MOVE THROUGH THE AREA ON THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 820 PM EDT THU OCT 31 2013 EXPECT VFR CONDITIONS AND SOME VCSH TO CONTINUE THROUGH THE REST OF THE EVENING ACROSS THE FORECAST AREA. AROUND MIDNIGHT...THOUGH...A BETTER AND MORE ORGANIZED BAND OF SHOWERS...POSSIBLY INCLUDING A FEW THUNDERSTORMS...IS EXPECTED TO PUSH INTO AND SLOWLY THROUGH EAST KENTUCKY. THIS BAND WILL HAVE THE HIGHEST WINDS AND LOWEST VIS IN HEAVIER RAIN WITH A VCTS AND CB INCLUDED IN THE TAFS. THE HEAVIEST RAINS SHOULD END TOWARD 08Z FROM WEST TO EAST LEAVING BEHIND LIGHTER WINDS AND MVFR CIGS. CONDITIONS WILL CONTINUE TO IMPROVE INTO FRIDAY MORNING AS THE LOWER CLOUDS SUBSEQUENTLY BREAK UP AND WINDS SETTLE FROM THE WEST. VFR CONDITIONS FOLLOW THROUGH THE REST OF THE AVIATION PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...JP SHORT TERM...GEOGERIAN LONG TERM...JJ AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 845 PM EDT THU OCT 31 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 845 PM EDT THU OCT 31 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL IMPACT THE REGION TONIGHT...BRINGING WITH IT STRONG WIND GUSTS AS WELL AS A FEW THUNDERSTORMS. WIND GUSTS THROUGH THE OVERNIGHT HOURS WILL REACH THE 35 TO 45 MPH RANGE FOR MOST LOCATIONS...WITH UP TO 50 MPH EXPECTED FOR ELEVATIONS ABOVE 2000 FEET BORDERING VIRGINIA. HIGHER GUSTS WILL BE POSSIBLE IN ASSOCIATION WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY HIGH WIND GUSTS...TREES BLOWN DOWN... OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. GEOGERIAN/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1151 PM EDT THU OCT 31 2013 KYZ044-050>052-060-010445- MENIFEE-MONTGOMERY-ROWAN-BATH-FLEMING- 1151 PM EDT THU OCT 31 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1245 AM EDT FRIDAY MORNING... NORTHWESTERN MENIFEE... MONTGOMERY... EXTREME WEST CENTRAL ROWAN... BATH AND FLEMING. AT 1147 PM EDT...SHOWERS AND STRONG WINDS WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF SIDEVIEW TO 42 MILES SOUTHWEST OF WADES MILL...OR ALONG A LINE EXTENDING FROM 19 MILES NORTH OF LEXINGTON TO 23 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 55 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND 1220 AM EDT...SIDEVIEW AROUND 1225 AM EDT...WADES MILL AROUND 1230 AM EDT...TILTON AROUND 1235 AM EDT...KENDALL SPRINGS AROUND 1240 AM EDT... RESIDENTS SHOULD EXPECT THE MAIN THREAT TO BE GUSTY WINDS OF 40 TO 50 MPH...WITH RAIN TOTALS AROUND ONE QUARTER TO ONE INCH AN HOUR. GUSTY WINDS ASSOCIATED WITH THIS LINE COULD CAUSE MINOR DAMAGE TO STRUCTURES...AS WELL AS DOWNED TREES AND POWER LINES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. JMW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1152 PM EDT THU OCT 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM NON-TSTM WND DMG 2 W HIGHTOP 37.03N 84.22W
10/31/2013 LAUREL KY AMATEUR RADIO
A TREE WAS REPORTED DOWN ALONG KY 192 ABOUT 3 MILES WEST
OF KY 312.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 AM EDT FRI NOV 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM NON-TSTM WND DMG STRUNK 36.63N 84.43W
10/31/2013 MCCREARY KY EMERGENCY MNGR
DOWNED TREES WERE REPORTED TO HAVE BLOCKED A PORTION OF
KY HIGHWAY 1651 IN THE VICINITY OF STRUNK.
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1232 AM EDT FRI NOV 1 2013 KYZ050-058>060-068-069-079-080-083>085-106-108-111-112-114-010545- MENIFEE-MONTGOMERY-POWELL-ESTILL-MCCREARY-PULASKI-ROCKCASTLE-WAYNE- WHITLEY-LAUREL-JACKSON-MORGAN-OWSLEY-WOLFE-LEE-BREATHITT- 1232 AM EDT FRI NOV 1 2013 ...A LINE OF GUSTY SHOWERS TO AFFECT THE FOLLOWING COUNTIES THROUGH 145 AM EDT FRIDAY MORNING... JACKSON... MCCREARY... MENIFEE... MONTGOMERY... MORGAN... WESTERN OWSLEY... POWELL... PULASKI... ROCKCASTLE... WAYNE... NORTHWESTERN WHITLEY... WOLFE... LEE... NORTHWESTERN BREATHITT... ESTILL AND LAUREL. AT 1223 AM EDT...DOPPLER RADAR INDICATES A BROAD LINE OF SHOWERS CONTAINING STRONG AND GUSTY WINDS MOVING OUT OF SOUTH CENTRAL KENTUCKY INTO EASTERN KENTUCKY THROUGH 2 AM. THIS AREA IS MOVING EAST AT 35 MPH. LOCATIONS THAT WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STANTON...IRVINE...MCKEE...MOUNT VERNON...SOMERSET...AND MONTICELLO GENERALLY FROM 1245 AND 115 AM. FURTHER EAST...THROUGH 2 AM...FRENCHBURG...CAMPTON...BEATTYVILLE...BOONEVILLE...LONDON AND WHITLEY CITY WILL BE AFFECTED. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN AND GUSTY WINDS OF NEAR 50 MPH IN THESE AREAS. THE RAINS WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT FRI NOV 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM NON-TSTM WND GST 2 SW WEST LIBERTY 37.89N 83.29W
11/01/2013 M49.00 MPH MORGAN KY MESONET
&&
JMWIXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1256 AM EDT FRI NOV 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM NON-TSTM WND DMG FRAKES 36.64N 83.93W
10/31/2013 BELL KY FIRE DEPT/RESCUE
TREES WERE REPORED DOWN AND ONE FELL ON A HOME.
1245 AM NON-TSTM WND DMG VIPER 37.18N 83.15W
11/01/2013 PERRY KY BROADCAST MEDIA
TREES WERE RERPORTED DOWN.
&&
JPThe Jackson,KY radar (KJKL), 67 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
35 thunderstorm wind. Local standard time, as filed.
A 59 mph wind gust was measured at the Bath County Mesonet Site.
A mobile home had a roof partially torn off the porch, antenna snapped off the top of the trailer and portable basketball goal blown over.
Trees were downed on Highway 594.
Trees were downed resulting in power outages near Stanton.
Trees were downed by high winds.
Two trees were downed by high winds.
Downed trees resulted in power outages across Morehead.
Three trees were downed across the road at Botts Elementary School.
Multiple trees were downed on almost all roads in the county.
Three big trees were downed along with electrical and fiber optic lines at Gladie.
Trees were downed on Highway 192.
Trees were downed across on Highway 290.
A tree was downed by high winds on Highway 715.
Multiple trees down on Highway 706 between mile markers 5 and 10.
Multiple trees and large limbs were downed onto the highway.
Three trees were down on Highway 11 scattered between Scovile and Allen Creek.
A tree was down across the road at Sinking Creek on Highway 1535.
Trees were down across Pine Grove Road.
A tree was down across Highway 92 at Holly Hill and Wolfe Ridge.
Large limbs and debris had to be removed from Highway 3630 in the communities of Annville, Tyner and Egypt. A large tree was also blocking the road at Annville.
A 63 mph wind gust was measured by a trained spotter.
Salyersville fire department was working downed power lines in downtown Salyersville.
A tree was down across the road on Highway 846.
A tree was down on Highway 1953.
A tree was down blocking the road.
A tree fell across Highway 651.
A cluster of trees was down near the Wolfe/Morgan County line. The trees had fallen onto a power pole and knocked down power lines into the road.
A tree was down on Highway 1503.
A tree was down across the road on Highway 30.
A tree fell across Highway 66N.
Two trees were down on Highway 421 at Elk Creek.
Highway 1110 was blocked by multiple trees and large limbs.
Trees were down countywide, as well as several hundred people without power.
Two trees were down on Highway 550.
Two trees were down on Highway 7 near the Beaver Creek Elementary School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484516, 484497, 484498, 484499, 484500, 484501, 484502, 484503, 484504, 484505, 484506, 484508, 484509, 484495, 484510, 484511, 484512, 484513, 484514, 484515, 484517, 484518, 484523, 484524, 484529, 484533, 484519, 484521, 484522, 484530, 484532, 484528, 484520, 484526, 484527.